PHENYTOIN MONOTHERAPY IN EPILEPSY AND ITS EFFECT ON TSHAbstract
Long term administration of antiepileptic drugs has been found associated with development of hypothyroidism. But conflicting reports about effect on thyroid stimulating hormone (TSH) are available in literature and duration required to bring about this effect has also not been reported. Therefore, twenty five newly diagnosed adult patients with epilepsy were subjected to estimation of TSH before starting phenytoin and then at 2 and 6 months of phenytoin therapy. Phenytoin levels were also estimated using high performance liquid chromatography at 2 and 6 months and correlated with levels of TSH. The levels of TSH at 2 months of phenytoin therapy were found to be significantly increased as compared to baseline levels (p=0.000) and at 6 months (p=0.021) as compared to the levels at 2 months. A significant positive correlation was observed between the levels of phenytoin and TSH at 6 months (r=0.807, p=0.000) while the correlation was not found to be significant at 2 months duration. Thus, it may be concluded that there is a risk of development of hypothyroidism even at 2 months of phenytoin therapy in patients with epilepsy and should be monitored accordingly.
K. Dahiya *, R. Kumar, A. Bansal, R. Dhankhar, V. S. Ghalaut, K. Chugh and S. Kumari
Department of Biochemistry, Pt. B.D. Sharma PGIMS, Rohtak, Haryana, India.
09 June, 2016
15 July, 2016
02 August, 2016
01 November, 2016